Alert archive / South Carolina / Flash Flood Warnings in 2012
Flash Flood Warning 8, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 10, 2012, 7:19 PM EDT for Richland County, South Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 7:19 PM EDT (23:19 UTC)
- Expired
- Jul 10, 2012, 8:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:30 PM EDT | FLASH FLOOD | 3 Ne Cayce, SC | ROCKY BRANCH CREEK REACHED 9.4 FEET AT BLOSSOM AND PICKENS ST. FLOOD STAGE IS 7.2 |
| Jul 10, 7:30 PM EDT | FLASH FLOOD | 3 Ne Cayce, SC | ACCORDING TO USGS WEBCAM AND RIVER GAGES...THE INTERSECTION OF WHALEY AND MAIN STREET WAS FLOODED AND IMPASSABLE TO VEHICLE TRAFFIC. |
| Jul 10, 7:45 PM EDT | FLASH FLOOD | 3 Ne Cayce, SC | ROCKY BRANCH CREEK REACHED 10.7 FEET AT MAIN AND WHALEY ST. FLOOD STAGE IS 7.2 FEET. |
| Jul 10, 8:00 PM EDT | HEAVY RAIN 1.98 | 3 Ne Cayce, SC | THROUGH 800PM...1.98 INCHES OF RAIN FELL AT A RAIN GAGE AT THE UNIVERSITY OF SOUTH CAROLINA...1.86 INCHES OF THAT FELL IN A 35 MINUTE PERIOD FROM 640 PM TO 715 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
268 WGUS52 KCAE 102319 FFWCAE SCC079-110015- /O.NEW.KCAE.FF.W.0008.120710T2319Z-120711T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 719 PM EDT TUE JUL 10 2012 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA... THIS INCLUDES THE CITY OF COLUMBIA... * UNTIL 815 PM EDT * AT 717 PM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM OVER THE WARNED AREA. FLOODING IS IMMINENT OR ALREADY OCCURRING IN THE ROCKY BRANCH CREEK BASIN IN THE DOWNTOWN COLUMBIA AND UNIVERSITY OF SOUTH CAROLINA VICINITIES. THIS INCLUDES THE FIVE POINTS AREA...THE INTERSECTION OF BLOSSOM AND PICKENS STREETS...AND THE INTERSECTION OF MAIN AND WHALEY STREETS. MOTORISTS SHOULD AVOID THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THE FIVE POINTS AREA EXTENDING DOWNSTREAM ALONG ROCKY BRANCH CREEK. THIS INCLUDES MAXCY GREGG PARK...THE PICKENS BLOSSOM STREET INTERSECTION AND THE WHALEY MAIN STREET INTERSECTION. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. && LAT...LON 3402 8106 3403 8098 3398 8096 3396 8103 $$
1 follow-up statement
586 WGUS72 KCAE 102333 FFSCAE FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 733 PM EDT TUE JUL 10 2012 SCC079-110015- /O.CON.KCAE.FF.W.0008.000000T0000Z-120711T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RICHLAND SC- 733 PM EDT TUE JUL 10 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR RICHLAND COUNTY... AT 717 PM EDT...THE INTERSECTION OF MAIN AND WHALEY STREETS WAS FLOODED. FLOODING WAS ALSO INDICATED AT BLOSSOM STREET AND PICKENS STREET. ALMOST 2 INCHES OF RAIN WAS MEASURED IN DOWNTOWN COLUMBIA IN THE PAST HOUR. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST RAIN WAS BEGIINING TO PUSH OUT OF THE FLOODED AREA...BUT ADDITIONAL RUNOFF WILL LEAD TO CONTINUED FLOODING OF THE ROCKY BRANCH CREEK BASIN...INCLUDING THE FIVE POINTS AREA...THROUGH 815 PM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE POINTS...FOREST ACRES AND COLUMBIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. && LAT...LON 3402 8106 3403 8098 3398 8096 3396 8103 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 6:02 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 10, 6:02 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 602 PM EDT TUE JUL 10 2012 .SYNOPSIS... A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH ACROSS THE SOUTHERN PORTION OF THE CWA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE WEEK. HEAVY RAIN WILL ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...BATCH OF CONVECTION THAT DEVELOPED EARLIER HAS MOVED EAST OUT OF THE FORECAST AREA (FA). ADDITIONAL CONVECTION HAS DEVELOPED OVER PORTIONS OF THE NORTH TO CENTRAL FA. CONVECTIVE POTENTIAL WILL CONTINUE FOR AT LEAST A FEW MORE HOURS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY THURSDAY...THE MID/UPPER LEVEL RIDGE WILL BEGIN TO BUILD WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE IN THE ATMOSPHERE. EVEN WITH BERMUDA RIDGE BUILDING WESTWARD...WILL STILL CARRY CHANCE/LIKELY POPS THROUGH THE PERIOD...WITH A PEAK ASSOCIATED WITH DIURNAL HEATING MAX IN THE AFTERNOON AND LINGERING INTO THE EVENING. PRECIPITABLE WATER VALUES WILL BE AROUND 2 INCHES AND EXPECT LOCALLY HEAVY RAIN TO BE ASSOCIATED WITH STORMS ENHANCED EVEN MORE BY SLOW MOVEMENT. GUIDANCE AND LOCAL NUMBERS VERY CLOSE WITH POPS/TEMPS THROUGH THE PERIOD. HAVE STAYED NEAR/SLIGHTLY ABOVE CONSENSUS POPS THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE MID/UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH SUNDAY NIGHT INTO MONDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... UPDATE...AMENDED CAE/CUB TAFS FOR IMMINENT CONVECTION. PREVIOUS DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA. COVERAGE IS SCATTERED. CONVECTION SHOULD PERSIST INTO THE EARLY EVENING HOURS. WITH ALL OF THE MOISTURE AROUND...THERE WILL BE A CHANCE OF AT LEAST MVFR FOG AT SOME OF THE TERMINAL FORECAST. THE POSSIBILITY OF IFR CONDITIONS REMAIN...ESPECIALLY IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT TUE JUL 10 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 4:01 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG CAMDEN 34.26N 80.61W
07/10/2012 KERSHAW SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN THE CITY OF
CAMDEN.
&&
VAUGHANLocal storm report, Jul 10, 4:59 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 ENE BLYTHEWOOD 34.23N 80.92W
07/10/2012 RICHLAND SC FIRE DEPT/RESCUE
BLYTHEWOOD FIRE DEPARTMENT REPORTED A TREE ON A POWERLINE
AT BRANHAM RD AND CLAUDE BUNDRICK RD. TIME ESTIMATED
BASED ON RADAR.
0430 PM TSTM WND DMG BISHOPVILLE 34.22N 80.25W
07/10/2012 LEE SC LAW ENFORCEMENT
LEE COUNTY SHERIFFS OFFICE REPORTED MULTIPLE POWERLINES
DOWN IN BISHOPVILLE. TIME ESTIMATED BASED ON RADAR.
&&
RUSHINGLocal storm report, Jul 10, 5:08 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 10 NNW NEWBERRY 34.42N 81.66W
07/10/2012 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED TREE IN ROADWAY AT JALAPA RD AND CROMER RD.
&&
DCMLocal storm report, Jul 10, 5:11 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 6 N ELLOREE 33.62N 80.59W
07/10/2012 CALHOUN SC UTILITY COMPANY
TRI COUNTY ELECTRIC COOP REPORTED TREES AND POWER LINES
DOWN NEAR LONE STAR.
&&
DCMLocal storm report, Jul 10, 5:39 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 6 WNW NEWBERRY 34.32N 81.71W
07/10/2012 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED TREES IN ROADWAY AT BEAVER DAM CREEK RD AND
BUSH RIVER RD. TIME ESTIMATED.
&&
DCMLocal storm report, Jul 10, 7:04 PM EDT, 15 minutes before
SCZ028-110104-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG IRMO 34.14N 81.20W
07/10/2012 RICHLAND SC PUBLIC
TREES DOWN.
&&
NNNNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:56 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more | 64 min |
| Jul 9, 10:08 PM EDT | Special Weather Statement | CAE | Aiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more | 67 min |
| Jul 10, 12:31 AM EDT | Special Weather Statement | CAE | Richland | 59 min |
| Jul 10, 1:01 AM EDT | Special Weather Statement | CAE | Lexington | 59 min |
| Jul 10, 1:13 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 47 min |
| Jul 10, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 46 min |
| Jul 10, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 49 min |
| Jul 10, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 51 min |
| Jul 10, 3:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 49 min |
| Jul 10, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 50 min |
| Jul 10, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Jul 10, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| Jul 10, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 51 min |
| Jul 10, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 40 min |
| Jul 10, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Jul 10, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 49 min |
| Jul 10, 7:13 PM EDT | Areal Flood Advisory | CAE | Richland | 62 min |
Nearby
Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.